Silly question - can taking vitamin D give you a suntan?

I know this is a strange thing to ask, but here is why...

I have been taking vit D3 capsules for the last couple fo weeks (my vit D was 20nmol/L or 8.4 ng/ml)

I am a naturally very pale person, red hair and freckles

I do not tan usually (go red then white if out in the sun a lot)

I have not been outside other than for hospital appointments

today my husband commented that my back looks like I have a tan and we have no idea how that could have happened.

Also, where the kittens have savaged me, and he little scratches have healed, there is a line of darker skin - having had many kittens inthe past, I am used to being savaged, and I have never had the scratches heal darker than normal skin colour.

So - the only thing I can think of is the vitamin D - wither that or perhpas it is a side effect of the painkillers (tramadol, gabapentin, diazepam?)

What do you think?

Has anyone had a similar experience on Vitamin D?

I think I would quite like having a tan, would be a change :-)

11 Replies

  • HI,

    Personally I didn't notice anything like that but others may have.



  • Evening I must admit this is a first as far as i KNOW . I suppose it is not improbable but even still I dont recall any medical information on vitamin D being a skin changer.. There is always a first time :) xgins

  • I've never heard of it, but perhaps it might be worth having a chat next time you see your GP - just in case that's not supposed to happen.

  • I was about to suggest you mention it to your gp &/or pharmacist.

  • Hi Mrs_Somerset :)

    I haven't heard of this happening but I am concerned about it being that the skin change is something new and really should be checked with your GP. It may be anything or nothing but always safer to get checked out.

    I give you the product leaflet link to compare your sideffects to see if it is the vitamin D. There may be other medications that you take which increase your risk of photosensitivity which can occur and make skin changes happen. A couple of mine have warnings on the label for the medicineabout it. However it is not suggested amongst the side effects of vit D.

    The following text is taken from

    Side effects

    Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

    Uncommon (affect between 1 in 100 and 1 in 1000 people)

    High blood calcium level (hypercalcaemia – see warning section above for possible symptoms of this).

    High calcium levels in the urine.

    Rare (affect between 1 in 1000 and 1 in 10,000 people)

    Skin rash.



    The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.

    For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

    Read more:

    Follow us: @NetDoctor on Twitter | NetDoctorUK on Facebook

    I hope this helps you with your query and I also hope you go and see your GP about it, please let us know how you get on as I'm curious now :) If you experience any of the other side effects then also, please, seek medical advise from your GP or local pharmacist.

    Fluffies and smiles

    :) xxxsianxxx :)

  • I don't think I will see the GP about it - he is not helpful, but I do have a lovely pharmacist I could ask.

    The vit D I take does not list any side effects and the prescription the doc gave me does not have any side effects listed either , just a bottle with my name, dosage etc.

    I will give the pharmacist a ring tomorrow, and let you know what he says.

    curiouser and curiouser..... :-)

  • LOLOLOL glad you have a good pharmacist :)

  • I think discussing the issue with your pharmacist would be advisable. It is probably nothing to do with the vitamins, but it is always best to ask somebody in the know!

    Take care

    Ken x

  • Ive been on vitamin d for about a year now and have not noticed any change in the colour of my skin i would ask your pharmacist it may be a side effect of one of your medications take care


  • Generally likewise. Redheads tend not to have melanin so do get it checked out. Sunlight would normally make you generate your own Vit D. , and make a "normal" person tan. But it's not the Vit D that does that. I'm with Gins and Lucyhobbit. Try also the NHSChoices website. I've read stuff on there about Vit D but recall nothing along the lines you ask. I had a deficiency too so checked it out a bit a while ago.

    So NO it's not such a daft question after all. Hugs

  • Hi,

    OK I spoke to the pharmacist today and he was not sure, asked some other questions about my other symptoms and suggested I speak to my doc about being tested for somethign called adrenal fatigue.

    He said that not only can it darken your skin ( looking like suntan) but also leads to tiredness, muscle cramps, digestive issues, sleep issues etc.

    So - i am off a-googling, looking to see if this is something worth persuing and to see what might be done about it from home, on the off-chance that my fab doc does nothing about it ( like he does about most things :-) )

    Does this sound familiar to anyone?

You may also like...